Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 3:08 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 15, 2016, 3:34 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WUUS51 KRLX 151908
SVRRLX
WVC045-059-151945-
/O.NEW.KRLX.SV.W.0059.160615T1908Z-160615T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MINGO COUNTY IN SOUTHERN WEST VIRGINIA...
SOUTHWESTERN LOGAN COUNTY IN SOUTHERN WEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 307 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DELBARTON...OR 8 MILES NORTHEAST OF WILLIAMSON...MOVING EAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DELBARTON...HOLDEN...MYRTLE...SWITZER...SARAH ANN AND CHAUNCEY.
THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 10 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3771 8222 3778 8222 3782 8194 3769 8193
TIME...MOT...LOC 1907Z 268DEG 12KT 3776 8216
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
053
WWUS51 KRLX 151922
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT WED JUN 15 2016
WVC059-151932-
/O.CAN.KRLX.SV.W.0059.000000T0000Z-160615T1945Z/
MINGO WV-
322 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINGO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3770 8199 3770 8205 3771 8206 3770 8208
3774 8209 3775 8212 3777 8210 3780 8210
3782 8194 3769 8193
TIME...MOT...LOC 1922Z 268DEG 12KT 3776 8210
$$
WVC045-151945-
/O.CON.KRLX.SV.W.0059.000000T0000Z-160615T1945Z/
LOGAN WV-
322 PM EDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN LOGAN COUNTY...
AT 322 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLDEN...OR 8
MILES SOUTHWEST OF LOGAN...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOLDEN...SWITZER...SARAH ANN AND CHAUNCEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3770 8199 3770 8205 3771 8206 3770 8208
3774 8209 3775 8212 3777 8210 3780 8210
3782 8194 3769 8193
TIME...MOT...LOC 1922Z 268DEG 12KT 3776 8210
HAIL...1.00IN
WIND...60MPH
$$
KISTNER417
WWUS51 KRLX 151934
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT WED JUN 15 2016
WVC045-151944-
/O.CAN.KRLX.SV.W.0059.000000T0000Z-160615T1945Z/
LOGAN WV-
334 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3770 8199 3770 8205 3771 8206 3770 8208
3774 8209 3775 8212 3777 8210 3780 8210
3782 8194 3769 8193
TIME...MOT...LOC 1933Z 268DEG 12KT 3776 8205
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 15, 2:40 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Charleston WV 240 PM EDT WED JUN 15 2016 .SYNOPSIS... Muggy through tonight. Low pressure system/weak cold front moves through Thursday afternoon and evening. Drier air Friday night into Saturday. && .NEAR TERM /THROUGH TONIGHT/... A line of convection currently moving thru W WV will continue to progress E over the next few hrs with downpours and quite a bit of lightning. This appears to be feeding off the rich llvl moisture amid the advancing axis of mid level drying. Behind this we will turn out attention upstream to convection organizing over mid OH Valley. This looks to stay mainly W of the area...taking aim more toward the TN Valley. The NAM has been consistent on blowing up convection early this evening upstream over IN and OH and carrying down into the area overnight along subtle s/w trof axis and vorticity axis. Other models are less aggressive with this surviving overnight into the area. Given the rich llvl moisture in place...thinking any subtle ripple in the flow would allow at least shra activity with this feature if not convection. After this feature moves E late tonight expect a lull lasting thru perhaps midday with just some haze in the air. Attention turns to advancing upper trof and close low out of the Great Lakes into E OH/N WV tomorrow afternoon. With ample heating expecting ahead of this feature...instability should be quite high. Interrogating the modeled environment reveals some conditions favorable for MCS development with damaging wind gust potential over N WV. Theta E feed on the NE side of low pressure in conjunction with relatively higher llvl storm relative flow compared to mid lvls are some key indicators of such a complex forming. SPC continues to highlight this region for primarily a damaging wind threat...though N WV may be more in the genesis area of any complex compared to areas further E. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Leftover convection from the muggy overnight may still be around at 12z Thursday...mainly over the mountain counties. Will try to lower pops a bit further for mid morning to early afternoon. Nam and Gfs continue to be slightly further south than Ecmwf on the track southeast of the main 500 mb vort max Thursday night. Both Gfs and Nam show 700 mb flow increases to near 50 knots during the last afternoon on Thursday. So main risk will be damaging wind gusts in the afternoon and evening thunderstorms dropping southeast. We will continue that hazard in the hazardous weather outlook. Confident in high pops for the Ckb to Ekn vcnty for late Thursday afternoon into Thursday evening. Yet...how far southwest do we carry the likely pops? By 00z Friday...we tried to have the likely pop as far west as Huntington...with pops lower to the west. Precipitable water drops back toward 1.5 inches late Thursday... but some areas may be wetter from the convection Wednesday and Wednesday night. So there may be still some water concerns in West Virginia. Considerable clouds in the cooler ne-e flow on Friday with lingering rain showers. Left likely pops for Friday morning over the mountain counties. With mid level trof moving se off the Carolina coast...Saturday still looks high and dry. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Went with WPC Guidance with some tweaks. The period will begin with high pressure in control. This feature will weaken and push southeast...allowing a cold front to move into the region late. WPC guidance looked a little cool for highs...so tweaked upwards a degree or so each day. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Convective line moving thru S half of WV thru 20z will result in IFR vsby and local gusts to 35 kts possible. Have included some IFR groups for KCRW but due to uncertainty regarding how much survives to KBKW...have left a VCTS there along with KPKB. After a lull early this evening another line of shra/tsra may track thru the area with localized IFR conditions. Confidence in this is somewhat low attm which precluded anything other than a VCTS mention on the OH River sites. Fog tough to figure given convective potential along with clouds but think atleast some MVFR in haze is possible thru 14z given the juicy airmass. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...Medium this afternoon...Low tonight. ALTERNATE SCENARIOS: Timing of development of storms and flight restrictions may vary. Convective line slated for tonight may not materialize which would allow more in the way of fog to form given resulting lack of cloud cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible in storms Thursday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...KTB LONG TERM...JSH AVIATION...30
Hazardous weather outlook, Jun 15, 3:38 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT WED JUN 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER- 338 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY THREATS. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ008-013>020-024>040-046-047-160745- DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 338 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 15, 1:11 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016
KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...
AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
3860 8274 3865 8277 3868 8276 3868 8270
3875 8270 3875 8266 3878 8266 3885 8255
3884 8247 3859 8228 3828 8221 3826 8225
3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261
KISTNERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:11 PM EDT | Special Weather Statement | RLX | Cabell | 49 min |
| Jun 15, 1:43 PM EDT | Flash Flood Warning | RLX | Cabell | 62 min |
| Jun 15, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 24 min |
| Jun 15, 2:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 25 min |
| Jun 15, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 30 min |
| Jun 15, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 27 min |
| Jun 15, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 35 min |
| Jun 15, 4:02 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.